Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 30, 2009, 9:20 PM MDT for Doña Ana County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2009, 9:20 PM MDT (03:20 UTC)
- Expired
- May 30, 2009, 10:00 PM MDT
- In force
- 40 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 83 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 3.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2744 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 310320 SVREPZ NMC013-310400- /O.NEW.KEPZ.SV.W.0002.090531T0320Z-090531T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 920 PM MDT SAT MAY 30 2009 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 1000 PM MDT * AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR RADIUM SPRINGS...OR ABOUT 18 MILES NORTHWEST OF LAS CRUCES...AND MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEASBURG IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3282 10684 3255 10659 3236 10701 3248 10716 TIME...MOT...LOC 0319Z 224DEG 17KT 3249 10701 $$ LUNDEEN
1 follow-up statement
000 WWUS54 KEPZ 310408 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1008 PM MDT SAT MAY 30 2009 NMC013-310412- /O.EXP.KEPZ.SV.W.0002.000000T0000Z-090531T0400Z/ DONA ANA NM- 1008 PM MDT SAT MAY 30 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DONA ANA COUNTY HAS EXPIRED... THE SEVERE THUNDERSTORM NEAR RADIUM SPRINGS HAS DIMINISHED IN INTENSITY AND HAS MOVED INTO THE OPEN DESERT. THE STORM CONTINUES TO MOVE TO THE NORTHEAST AT 25 MPH. THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTHERN DONA ANA COUNTY AND SOUTHEASTERN SIERRA COUNTY. PERIODS OF HEAVY RAIN WILL STILL BE POSSIBLE WITH THESE STORMS. IF A THUNDERSTORM APPROACHES YOUR AREA...MOVE INDOORS TO A STURDY BUILDING. LIGHTNING FROM STORMS CAN STRIKE SEVERAL MILES AWAY FROM THE CENTER OF A STORM. LAT...LON 3282 10684 3255 10659 3236 10701 3248 10716 TIME...MOT...LOC 0320Z 224DEG 17KT 3249 10700 $$ LUNDEEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:00 PM MDT, 8 hours 20 minutes earlier.
Area forecast discussion, May 30, 1:00 PM MDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 100 PM MDT SAT MAY 30 2009 .SYNOPSIS... MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS THIS AFTERNOON AND THIS EVENING WHILE AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. AS A RESULT SCATTERED THUNDERSTORMS WILL OCCUR THROUGH EARLY TONIGHT. WESTERLY WINDS AND HIGH PRESSURE ALOFT WILL BRING VERY WARM AND MOSTLY DRY WEATHER NEXT WEEK. && .DISCUSSION... EAST TO SOUTHEAST LOW LEVEL FLOW SUSTAINING MODEST TRANSPORT OF MOIST AIR IN THE BOUNDARY LAYER WITH PRECIPITABLE WATER AMOUNTS NEAR .75 MOST OF THE CWA. THIS FACTOR COMBINED WITH DIURNAL WARMING WILL BRING AFTERNOON CAPES TO AROUND 500 TO 1000 J/KG. MEANWHILE UPPER LOW IS NOW MOVING VERY SLOWLY INTO CENTRAL ARIZONA WITH A WEAK TRAILING SHORT WAVE/VORTICITY AXIS FORECASTED TO EJECT TO THE NORTHEAST INTO THE CWA LATE THIS AFTERNOON AND THIS EVENING. LIFTING AHEAD OF THIS FEATURE PLUS HEATING SHOULD SUPPORT SCATTERED CONVECTION MOST OF THE CWA LATE THIS AFTERNOON AND THIS EVENING. WIND SHEAR WILL REMAIN WEAK BUT VERY ISOLATED NEAR SEVERE PULSE STORMS MAY OCCUR AND SURFACE DEWPOINT DEPRESSIONS ABOVE 40 F INDICATES STRONG DOWNBURST POTENTIAL. IN ADDITION WET BUB ZERO HEIGHTS BELOW 9000 FEET AGL SUGGESTS A FEW STORMS PRODUCING SMALL HAIL. TRANSITION TO DRIER WEATHER BEGINS SUNDAY. UPPER LOW WILL CONTINUE TO WEAKEN AS IT MOVES ACROSS NORTHERN ARIZONA INTO COLORADO TOMORROW WITH RESULTANT HEIGHT CHANGES BRINGING A STRONGER ZONAL FLOW ALOFT ACROSS NEW MEXICO. LEE SURFACE TROUGH ALSO BECOMES BETTER DEFINED THROUGH EASTERN NEW MEXICO WITH A STRONGER WESTERLY WIND COMPONENT ADVECTING DRIER AIR INTO THE REGION. THUS EXPECT ONLY ISOLATED STORMS OVER THE FAR EASTERN PORTIONS OF THE CWA SUNDAY WITH DRY WEATHER ELSEWHERE. FOR MOST OF NEXT WEEK UNSEASONABLY DEEP AND LARGE CLOSED LOW WILL MOVE VERY SLOWLY EASTWARD TOWARD THE CALIFORNIA COAST WITH SOUTHWEST WINDS AHEAD OF IT ADVECTING WARMER AIR ALOFT INTO THE SOUTHWESTERN U.S. IN RESPONSE ZONAL FLOW ALOFT WEAKENS AS RIDGE ALOFT AMPLIFIES OVER THE ROCKIES. FOR SOUTHERN NEW MEXICO AND WESTERN TEXAS THIS WILL PRODUCE WARM DRY WEATHER FOR THE WEEK. A WEAK SHALLOW BACK DOOR FRONT MAY ACTUALLY ENTER THE CWA LATE TUESDAY/EARLY WEDNESDAY BUT HEATING AND SUBSIDENCE SHOULD CAUSE THIS FEATURE TO MIX OUT/DISSIPATE WITH NO RESULTANT TEMPERATURE CHANGES. LEE TROUGHING MAY ALSO INDUCE NEAR BREEZY WINDS SUNDAY AND MONDAY AFTERNOONS BUT WINDS SHOULD DECREASE AS RIDGE ALOFT BUILDS. && .AVIATION...VALID 310000Z-010000Z... ISOLD-SCT SHRA AND +TSRA/ISOLD IFR VSBYS IN +SHRA...GENLY E OF A SVC-DMN LINE THROUGH 03Z THIS EVENING AS UPPER LEVEL LOW CURRENTLY OVER SOUTHERN CALIFORNIA...TEMPORARILY SPREADS DEEPER MOISTURE UP FROM SOUTH OVER S-CENTRAL NM AND W TX FLYING AREAS. LOW WILL BEGIN TO HEAD NE OV AZ WHILE WEAKENING INTO AN OPEN WAVE OVERNIGHT. DRIER AIR ALOFT WILL ALSO FOLLOW FROM THE SW OVERNIGHT...RESTRICTING -TSRA DVLPMT OV MTNS EAST OF RIO GRANDE AFT 17Z SUNDAY. SACRAMENTO MOUNTAINS STAND THE BEST CHANCE AT ISOLD -TSRA/MVR VSBYS SUNDAY. STRONG DOWNDRAFT WINDS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS WITH ANY STORMS THROUGH EARLY THIS EVENING. IMPACT SUNDAY WILL PRIMARILY BE GUSTY DOWNDRAFT/OUTFLOW WINDS. && .FIRE WEATHER... LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL WEAKEN TO AN OPEN WAVE OVERNIGHT...WHILE LIFTING NORTHEAST OVER ARIZONA. THIS WILL OPEN US UP TO DRIER SW FLOW SUNDAY...EFFECTIVELY CONFINING AFTERNOON THUNDERSTORM ACTIVITY OVER THE SACRAMENTO AND CAPITAN MOUNTAINS. MODELS CONTINUE MOVING A MUCH LARGER UPPER LEVEL LOW OFF THE CALIFORNIA COAST EARLY NEXT WEEK. THIS WILL PLACE US UNDER CONTINUED DRY SOUTHWEST FLOW ALOFT...BEFORE BUILDING HIGH PRESSURE OVER THE SOUTHERN ROCKIES WARMS TEMPERATURES AS MUCH AS 10 DEGREES TOWARDS WEEKS END. LOOK FOR INCREASING FIRE DANGERS THROUGH NEXT WEEK...AS THE GROUND DRIES OUT...HOWEVER IF GRASSES OTHER SEASONAL VEGETATION CAN GREEN UP SOON ENOUGH...THIS MAY SLOW THIS TREND SOME. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 66 92 63 93 65 / 30 10 0 0 10 SIERRA BLANCA TX 63 91 62 93 63 / 30 20 10 0 0 LAS CRUCES 63 91 61 92 63 / 30 10 0 0 10 ALAMOGORDO 62 90 60 92 61 / 30 10 10 0 0 CLOUDCROFT 42 69 39 68 41 / 30 20 10 10 0 TRUTH OR CONSEQUENCES 61 90 59 91 60 / 30 10 0 0 0 SILVER CITY 53 83 50 84 51 / 30 10 0 0 0 DEMING 61 91 58 92 59 / 30 10 0 0 0 LORDSBURG 62 92 58 93 59 / 20 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH/21 TRIPOLI
Hazardous weather outlook, May 30, 7:45 AM MDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 745 AM MDT SAT MAY 30 2009 NMZ022>025-030>032-TXZ055-056-311345- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 745 AM MDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE THIS AFTERNOON AND EVENING. DRY CONDITIONS IN THE LOWER PART OF THE ATMOSPHERE WILL ALLOW FOR SOME STRONG GUSTY WINDS AND DRY LIGHTNING. IN ADDITIONS SOME SMALL HAIL MAY ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WE CAN EXPECT DRIER AND WARMER WEATHER DURING THE COMING WEEK. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, May 30, 3:44 PM MDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 344 PM MDT SAT MAY 30 2009 NMZ024-025-302230- SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- 344 PM MDT SAT MAY 30 2009 ...STRONG THUNDERSTORMS MOVING ACROSS OTERO COUNTY NEW MEXICO... AT 338 PM MDT...STRONG THUNDERSTORMS WERE MOVING THROUGH PORTIONS OF OTERO COUNTY NEW MEXICO IN THE VICINITY OF ALAMOGORDO...TULAROSA...LA LUZ...AND MESCALERO. THE STORMS MAY PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL...CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS. HAZARDOUS DRIVING CONDITIONS MAY OCCUR INCLUDING ALONG HIGHWAY 54 AND HIGHWAY 70. ROGASH
Nearby
Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.